Ambien is a prescription medication most commonly used to treat insomnia. This drug comes with the risk of a number of side effects, including the potential for overdose. Abusing Ambien only increases the chance that someone will experience an overdose on this drug.
If you or a loved one is struggling with an addiction to Ambien, there are several treatment options available. Vertava Health offers a number of different addiction programs that help individuals overcome Ambien dependence and addiction and live a fulfilling life in sobriety.
What Is Ambien?
Ambien, which is the brand name for the drug zolpidem, is a prescription medication used by people suffering from insomnia. Zolpidem is a sedative as well as a hypnotic medication that works by changing the brain’s chemistry in a way that helps individuals fall asleep easier.
This drug is a fairly potent sleep aid that may be habit-forming. In fact, it’s not recommended to take Ambien for more than two weeks due to potential dependence on the medication. While zolpidem is less addictive than similar drugs like Xanax, it is still possible to become addicted to Ambien. People with an Ambien addiction will experience a tolerance to the drug as well as a physical dependence that usually results in “rebound insomnia” when the drug is not taken.
Questions About Treatment?
Call now to be connected with one of
our compassionate treatment specialists.
Is It Possible To Overdose On Ambien?
As with many other drugs, it is possible to overdose on Ambien. Overdose is more likely when a person takes a large amount of Ambien in a short period of time or when the drug is mixed with other substances like alcohol. Both intentional and accidental Ambien overdoses have been reported.
The typical dose range for an Ambien prescription is between five and 10 milligrams. Taken in this dosage, Ambien is generally very safe and will not put individuals at risk for overdose. However, exceeding this amount can dramatically increase the potential for negative side effects and overdose.
Individuals can begin experiencing dangerous side effects of Ambien at doses starting at 70 milligrams. Higher doses than this can result in an overdose. The more Ambien a person takes, the more at risk he or she is of overdosing. Additionally, taking Ambien in ways other than what is prescribed – such as snorting or injecting it – can also greatly increase the risk of overdose.
Symptoms Of An Ambien Overdose
Ambien overdose symptoms tend to be fairly easy to identify and often come on quickly after the drug is ingested. It’s important to seek help immediately if you suspect you or someone else has overdosed on Ambien. Due to the fast-acting sedative nature of the drug, a person can quickly fall unconscious and potentially go into a coma.
Symptoms of an Ambien overdose may include:
- abnormal or slowed breathing
- extreme drowsiness
- slowed heart rate
- irrational thoughts
- loss of consciousness
An Ambien overdose is often survivable if treatment is sought immediately. However, there have been fatalities reported as a result of an Ambien overdose. Overdose-related deaths are more likely when other substances, such as alcohol, have been consumed alongside Ambien.
Risk Factors Associated With Ambien Overdose
There are several risk factors that can increase a person’s chance of experiencing negative side effects or overdosing on Ambien. Studies have shown that age can have an impact on the risk of overdose, with individuals over the age of 65 being at the highest risk.
Additional risk factors that can increase the risk of zolpidem overdose include:
- Gender — Women are typically more sensitive to Ambien and are often prescribed lower doses of the drug. Women who take more Ambien than what is prescribed may be more likely to overdose than men.
- Overmedication — Taking more zolpidem than what is prescribed can put a person at an increased risk of overdose.
- Combining Ambien With Other Substances — Using Ambien in conjunction with other substances, most notably alcohol, can drastically contribute to the potential for overdose.
- Substance Abuse History — People with a history of abusing substances may be at an increased risk of Ambien overdose, as they are more likely to misuse the drug.
Every person is different and will react differently to zolpidem. Taking the medication exactly as prescribed is the best way to prevent potential side effects and overdose.
Treatment For Ambien Overdose
If an Ambien overdose is suspected, it’s important to seek medical help immediately. An Ambien overdose should only be treated by medical professionals, and the sooner treatment is received, the more likely the person will make a full recovery.
Ambien overdose may be treated in the following ways:
- administration of flumazenil to counteract sedation (though not commonly used for an Ambien overdose)
- pumping the stomach to remove Ambien from the system
- administration of intravenous fluids
- close monitoring of the vital signs
Patients may be monitored overnight to ensure that symptoms of overdose have completely subsided.
Seeking Help For Ambien Abuse And Addiction
Overdosing on Ambien is often a sign that a person is struggling with Ambien abuse or addiction. Once a person has recovered from an overdose, he or she will likely be recommended to seek formal treatment for an Ambien use disorder. Inpatient treatment is often the most successful way to overcome substance addiction.
Vertava Health has a number of treatment facilities throughout the nation that offer customized programs of recovery for people struggling with Ambien addiction. Each patient will receive a personalized treatment plan that caters to his or her unique condition and needs.
To learn more about if you can overdose on Ambien, contact an Vertava Health’ treatment specialist today at 615-208-2941.